Kansas, 2015

Ice Storm in Kansas, November 29 to 30, 2015

November 29 to 30, 2015 · NWS ICT · 8 events in 8 counties and zones

The main upper-deck wave that had been positioned over the Southern Rockies finally lifted northeast from the Southern to the Central Plains. This caused a 2nd round of sleet and freezing rain that ultimately led to an ice storm across parts of Central & South-Central Kansas from the morning of the 29th to the morning of the 30th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.6 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The main upper-deck wave that had been positioned over the Southern Rockies finally lifted northeast from the Southern to the Central Plains. This caused a 2nd round of sleet and freezing rain that ultimately led to an ice storm across parts of Central & South-Central Kansas from the morning of the 29th to the morning of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 28, 11:04 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 28, 11:04 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CST SAT NOV 28 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 214 PM CST SAT NOV 28 2015

A MID/UPPER TROUGH OVER THE CENTRAL GREAT BASIN AREA WILL CONTINUE
TO BRING A MOIST SOUTHWEST FLOW REGIME TO THE CENTRAL PLAINS STATES
THROUGH THE WEEKEND WITH PERIODS OF FREEZING DRIZZLE AND LIGHT
FREEZING RAIN REMAINING POSSIBLE ACROSS MUCH OF THE AREA WITH
PERIODIC EPISODES OF ISENTROPIC UPGLIDE. THE WINTER WEATHER
ADVISORY WILL BE EXTENDED THROUGH THE NIGHT TO ACCOUNT FOR
ADDITIONAL LIGHT FREEZING DRIZZLE AND A FEW POCKETS OF LIGHT
FREEZING RAIN MIXED WITH SLEET AT TIMES.

LIGHT MIXED PRECIPITATION WILL REMAIN POSSIBLE ON SUNDAY...HOWEVER
AS LOW LEVEL WINDS VEER TO MORE OF AN EASTERLY DIRECTION THE
FREEZING LINE SHOULD BEGIN TO RETREAT WEST-NORTHWEST ALLOWING
MUCH OF SOUTHEAST KS AND PORTIONS OF SOUTH CENTRAL KANSAS TO
TRANSITION TO LIGHT RAIN SHOWERS OR DRIZZLE DURING THE AFTERNOON
HOURS ON SUNDAY.

THE PRIMARY MID/UPPER TROUGH THAT HAS BEEN PARKED ACROSS THE CENTRAL
GREAT BASIN AREA IS PROGGED TO TRANSLATE EASTWARD ON SUNDAY AND
MONDAY BRINGING ANOTHER ROUND OF PRECIPITATION TO MUCH OF THE AREA
LATE SUNDAY POSSIBLY LINGERING INTO THE DAY ON MONDAY. POINT
SOUNDINGS ACROSS CENTRAL KS CONTINUE TO INDICATE AN ELEVATED WARM
LAYER WITH PARTIAL MELTING SUPPORTING A MIX OF ICE PELLETS AND
PERHAPS SOME SNOW WHILE THE PRIMARY PRECIPITATION TYPE FURTHER SOUTH
AND EAST WILL REMAIN RAIN OR FREEZING RAIN DEPENDING ON THE SFC
TEMPERATURES. THEREFORE...MAINTAINED A WINTRY MIX IN THE FORECAST
THROUGH THE PERIOD AND A WINTER WEATHER ADVISORY WILL LIKELY BE
NEEDED SUNDAY NIGHT/EARLY MONDAY.

MAINTAINED MID POPS ACROSS MUCH OF THE AREA ON MONDAY ALTHOUGH LARGE-
SCALE FORCING FOR SUBSIDENCE WILL BE ON THE INCREASE AS THE TROUGH
MOVES EASTWARD ACROSS THE CENTRAL PLAINS STATES. DEEP LAYER WESTERLY
FLOW ON THE SOUTH SIDE OF THE MID/UPPER TROUGH SHOULD ALLOW FOR
RISING TEMPERATURES AND A DECREASE IN PRECIPITATION AS WE MOVE
THROUGH THE DAY.

TUE...DRY WEATHER CONDITIONS WILL RETURN ACROSS THE REGION WITH A
RETURN TO MORE SEASONABLE TEMPERATURES WITH HIGHS IN THE 40S/AROUND
50.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 214 PM CST SAT NOV 28 2015

RISING HEIGHTS/INCREASING THICKNESS ARE PROGGED AS WE MOVE
THROUGH THE WEEK AS A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE
CENTRAL CONUS. THIS WILL LEAD TO SEASONABLY MILD TEMPERATURES AND
DRY WEATHER CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1055 PM CST SAT NOV 28 2015

A WEAK INVERTED SURFACE TROUGH AXIS FROM SOUTH-CENTRAL KS TO
EASTERN OK WILL PERSIST INTO SUNDAY...KEEPING LIGHT NORTHEASTERLY
FLOW AND A VERY MOIST/SATURATED BOUNDARY LAYER IN PLACE. EXPECTING
IFR/LIFR CONDITIONS TO PERSIST TONIGHT INTO SUNDAY EVENING
EVERYWHERE ALONG/SOUTH OF INTERSTATE 70.

A STRONG UPPER LEVEL JET STREAM WILL PERSIST FROM THE BAJA
NORTHEASTWARD TO OVER THE CENTRAL PLAINS INTO SUNDAY WITH EMBEDDED
WEAK PERTURBATIONS CAPABLE OF INDUCING LIFT AND LIGHT FREEZING
RAIN AND LIGHT FREEZING DRIZZLE. THE HUT...ICT AND SLN TERMINALS
STAND THE HIGHEST PROBABILITIES FOR MEASURABLE LIGHT FREEZING RAIN
AND CERTAINLY OCCASIONAL LIGHT FREEZING DRIZZLE. THE CNU TAF SITE
IS WARM ENOUGH FOR PERIODS OF LIGHT RAIN THROUGH SUNDAY.

ANOTHER AREA OF UPPER DIVERGENCE IS FORECAST SUNDAY NIGHT WITH
A VERY MOIST ATMOSPHERE...SUPPORTIVE OF A MIX OF LIGHT FREEZING
AND LIQUID PRECIPITATION ACROSS THE AREA. EXPECTING POOR FLYING
CONDITIONS AT MOST TERMINALS SUNDAY NIGHT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    30  34  31  40 /  90  40  80  40
HUTCHINSON      29  36  29  38 /  80  40  80  40
NEWTON          30  33  31  38 / 100  40  80  50
ELDORADO        30  35  32  41 /  90  40  70  40
WINFIELD-KWLD   31  36  32  42 /  80  40  60  30
RUSSELL         25  29  28  35 /  30  30  80  50
GREAT BEND      25  32  28  36 /  40  40  80  40
SALINA          29  36  30  38 /  60  30  80  60
MCPHERSON       29  36  30  37 /  80  40  80  50
COFFEYVILLE     35  41  36  47 /  50  50  60  30
CHANUTE         33  37  35  45 /  50  50  60  40
IOLA            32  37  34  44 /  50  50  60  40
PARSONS-KPPF    34  40  36  46 /  50  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR KSZ032-047>053-
067>072-082-083-091>095-098-099.

&&
Hazardous weather outlook, Nov 28, 3:07 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CST SAT NOV 28 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
307 PM CST SAT NOV 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LIGHT FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE TO IMPACT
MUCH OF SOUTH CENTRAL...CENTRAL...AND SOUTHEAST PORTIONS OF
KANSAS THROUGH TONIGHT. ANY ADDITIONAL ICE AND SLEET
ACCUMULATIONS WILL CONTINUE TO PRODUCE SLICK AND HAZARDOUS
ROADS...ESPECIALLY ON UNTREATED AND ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT WINTRY MIX WILL REMAIN POSSIBLE SUNDAY MORNING BUT WILL
TRANSITION TO LIGHT RAIN OR DRIZZLE SUNDAY AFTERNOON.

ANOTHER ROUND OF FREEZING RAIN AND ICE PELLETS MAY DEVELOP ACROSS
THE AREA SUNDAY NIGHT. ICE AND SLEET ACCUMULATIONS MAY RESULT IN
CONTINUED TRAVEL CONCERNS ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS.

RECENT HEAVY RAIN WILL LEAD TO RISES ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS. THE RIVER IS EXPECTED TO REMAIN JUST BELOW FLOOD
STAGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Reno

When
November 29, 12:32 AM CST to November 30, 6:51 AM CST
Where
Reno forecast zone
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A storm chaser measured 1/2 inch of ice in Hutchinson. Law enforcement and public reported widespread tree and power line damage that caused equally widespread power outages across the county. This damage was major and caused numerous power outages. Downed power lines severed power to 80 homes 5 miles northeast of Haven as well as 1 mile east of Hutchinson where 110 more homes lost power when limbs of various sizes fell onto power lines. Within Hutchinson City limits, many tree limbs of various sized fell onto power lines that severed power to around 450 homes while 40 more homes lost power 5 miles west of Hutchinson. One of the downed limbs was 8 inches in diameter. Late in the morning of the 29th, the Reno County Emergency Manager reported that a frozen valve caused a brief propane gas leak in Hutchinson.

Ice Storm, Rice

When
November 29, 1:15 AM CST to November 30, 6:00 AM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A few trees were downed.

Ice Storm, Marion

When
November 29, 3:10 AM CST to November 30, 7:00 AM CST
Where
Marion forecast zone
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Damage to trees and power lines in and around Hillsboro was major! A few reports were of limbs taken down from 6 inches to 1 1/2 feet diameter. Some of the downed limbs no doubt exacerbated the damage to power lines, ultimately resulting in power outages.

Ice Storm, Kingman

When
November 29, 3:24 AM CST to November 30, 6:45 AM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Damage to trees and power lines occurred in and around Kingman where one downed power line caused a brief fire. No structural damage was reported from the fire, although there were sporadic power outages and bridges across the county were icy.

Ice Storm, McPherson

When
November 29, 3:36 AM CST to November 30, 6:30 AM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Power lines were knocked down across the county. As the morning progressed, the severity worsened with damage to trees and power lines reported countywide. In Lindsborg, a 4-inch diameter limb was taken down along with power lines.

Ice Storm, Harvey

When
November 29, 3:40 AM CST to November 30, 6:35 AM CST
Where
Harvey forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Damage to trees and power lines was major. The most significant occurred in Newton & Hesston. Though none were reported, it's likely that power outages resulted.

Ice Storm, Saline

When
November 29, 4:00 AM CST to November 30, 6:11 AM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A few tree limbs were downed.

Ice Storm, Chase

When
November 29, 5:00 AM CST to November 30, 7:30 AM CST
Where
Chase forecast zone
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A limb estimated around 4 inches in diameter damaged a line of fences in Cottonwood Falls.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607605, 607583, 607591, 607607, 607585, 607606, 607582, 607602.